Alert archive / Louisiana / Flash Flood Warnings in 2008

Flash Flood Warning 23, NWS New Orleans, LA

September 2, 2008Saint Tammany Parish, Tangipahoa Parish, Washington Parish, Louisiana; Pearl River County, Pike County, Walthall County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Sep 2, 2008, 3:05 AM CDT for Saint Tammany Parish, Tangipahoa Parish, Washington Parish, Louisiana; Pearl River County, Pike County, Walthall County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2008, 3:05 AM CDT (08:05 UTC)
Expired
Sep 2, 2008, 6:00 AM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, Pearl River County, MS, Pike County, MS, Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2008-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2008-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 549 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
549 m²/s²
0-3 km storm-relative helicity
579 m²/s²
Significant tornado parameter
2.8
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 020805
FFWLIX
LAC103-105-117-MSC109-113-147-021100-
/O.NEW.KLIX.FF.W.0023.080902T0805Z-080902T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS-BATON ROUGE LA
ISSUED BY NATIONAL WEATHER SERVICE MOBILE AL
305 AM CDT TUE SEP 2 2008

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...SLIDELL...MANDEVILLE...EDEN ISLE...
  COVINGTON...
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...HAMMOND...AMITE...
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...FRANKLINTON...BOGALUSA...
  EXTREME WEST CENTRAL PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI...
  PIKE COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITY OF MCCOMB...
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 600 AM CDT

* AT 258 AM CDT...DOPPLER WEATHER RADAR SHOWED BANDS OF SHOWERS AND 
EMBEDDED THUNDERSTORMS CONTINUING TO BRING LOCALLY HEAVY RAINS 
NORTHWARD THROUGH THE WARNING AREA. AN ADDITIONAL 1 TO 2 INCHES OF 
RAIN IS POSSIBLE IN A ONE HOUR PERIOD OVER ANY ONE LOCATION. 

THROUGH 6 AM...LOCALIZED AREAS IN THE WARNING AREA COULD SEE 4 TO AS 
HIGH AS 6 INCHES OF ADDITIONAL RAINFALL WHERE PERSISTENT RAINS IN 
BANDS MOVE OVER THE SAME AREAS.     

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILMER...  
VARNADO...ROSELAND...MOUNT HERMAN...KENTWOOD...ENON...TYLERTOWN...  
SUMMIT...SALEM...OSYKA...MAGNOLIA AND DEXTER

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.


LAT...LON 3135 9005 3115 9000 3114 8994 3109 8991
      3109 8983 3101 8982 3101 8973 3069 8985
      3019 8973 3023 8979 3021 8983 3025 8989
      3025 8998 3030 9000 3035 9008 3038 9020
      3031 9030 3029 9039 3048 9055 3136 9054

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 12:33 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 2, 12:33 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
ISSUED BY NATIONAL WEATHER SERVICE MOBILE AL
1233 AM CDT TUE SEP 2 2008

.UPDATE...QUICK UPDATE TO FORECAST PACKAGE JUST SENT. HOISTED A
COASTAL FLOOD WARNING FOR ALL COASTAL ZONES THROUGH EARLY MORNING.
WE REPLACED THE TROPICAL WARNINGS WITH SMALL CRAFT ADVISORY OVER
THE MARINE AREAS. WE CONTINUE TORNADO WATCH FOR NORTHERN 2/3RDS OF
FORECAST AREA THROUGH EARLY MORNING. /05

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...COASTAL FLOOD WARNING UNTIL 7 AM TUESDAY FOR THE FOLLOWING
     ZONES: ASCENSION...LIVINGSTON...LOWER JEFFERSON...LOWER
     LAFOURCHE...LOWER PLAQUEMINES...LOWER ST. BERNARD...LOWER
     TERREBONNE...ORLEANS...ST. CHARLES...ST. JAMES...ST. JOHN
     THE BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
     JEFFERSON...UPPER PLAQUEMINES...AND UPPER ST. BERNARD.

     FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...ORLEANS...POINTE COUPEE...ST.
     CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
     BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
     JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
     BERNARD...UPPER TERREBONNE...WASHINGTON...WEST BATON
     ROUGE...AND WEST FELICIANA.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM...AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

MS...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

     COASTAL FLOOD WARNING UNTIL 7 AM TUESDAY FOR THE FOLLOWING
     ZONES: HANCOCK...HARRISON...AND JACKSON.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM...AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

&&

05/GARMON
Hazardous weather outlook, Sep 1, 10:28 AM CDT, 16 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1028 AM CDT MON SEP 1 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-021530-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1028 AM CDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
THE CENTER OF HURRICANE GUSTAV MADE LANDFALL NEAR COCODRIE
LOUISIANA THIS MORNING. SIGNIFICANT STORM SURGE FLOODING CONTINUES
TO BE A THREAT IN LOW LYING AREAS...ESPECIALLY NEAR AND TO THE
EAST OF COCODRIE. HURRICANE FORCE WINDS OR WIND GUSTS ARE EXPECTED
TO CONTINUE OVER MUCH OF THE AREA TODAY AND INTO TONIGHT...WITH
TROPICAL STORM FORCE WIND GUSTS EXPECTED FARTHER INLAND. THERE
WILL BE A THREAT OF ISOLATED TORNADOES CONTINUING INTO THIS
AFTERNOON. RAINFALL TOTALS OF 6 TO 12 INCHES WILL BE POSSIBLE
THROUGH TONIGHT. THIS RAIN WILL BE VERY HEAVY AT TIMES AND MAY
CAUSE FLASH FLOODING...AS WELL AS MODERATE TO MAJOR FLOODING ALONG
SOME RIVERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY
ASSOCIATED WITH GUSTAV. IN ADDITION...HEAVY RAINFALL WILL CONTINUE
TO BE A THREAT WITH STORM TOTAL RAINFALL OF NEAR 20 INCHES
POSSIBLE IN SOME ISOLATED LOCATIONS. FLOODING OF RIVERS MAY
CONTINUE FOR SEVERAL DAYS.

THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THURSDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE ASKED TO CONTINUE SUPPORTING HURRICANE
OPERATIONS TODAY.

In the hours before

Local storm report, Sep 1, 9:18 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
918 PM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FUNNEL CLOUD     GAUTIER                 30.39N 88.64W
09/01/2008                   JACKSON            MS   PUBLIC

            FUNNEL CLOUD SPOTTED IN GAUTIER AT THE INTERSECTION OF
            DOLPHIN STREET AND OLD SPANISH TRAIL. FUNNEL CLOUD WAS
            NOT OBSERVED TOUCHING DOWN ALTHOUGH IT DID LIFT A VEHICLE
            SLIGHTLY OFF OF THE GROUND.

&&

9/SO

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:41 PM CDTTornado WarningLIXSaint Helena34 min
Sep 1, 7:51 PM CDTTornado WarningLIXOrleans, Saint Tammany24 min
Sep 1, 8:13 PM CDTTornado WarningLIXSaint Tammany32 min
Sep 1, 8:46 PM CDTTornado WarningLIXSaint Tammany14 min
Sep 1, 9:03 PM CDTFlash Flood WarningLIXSaint Tammany3 hr
Sep 1, 9:58 PM CDTCoastal Flood WarningLIXSaint Bernard, Saint James, Saint John the Baptist9 hr
Sep 1, 10:26 PM CDTFlash Flood WarningLIXWashington3 hr
Sep 2, 12:16 AM CDTTornado WarningLIXSaint Tammany, Tangipahoa, Washington44 min
Sep 2, 12:39 AM CDTTornado WarningLIXWashington39 min
Sep 2, 12:59 AM CDTTornado WarningLIXSaint Tammany, Tangipahoa, Washington31 min
Sep 2, 2:20 AM CDTRiver Flood WarningLIXSt. Mary58 hr
Sep 2, 3:08 AM CDTTornado WarningLIXLivingston, Saint Helena, Tangipahoa, Washington52 min
Sep 2, 3:50 AM CDTFlash Flood WarningLIXEast Baton Rouge, East Feliciana, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana6 hr
Sep 2, 4:52 AM CDTTornado WarningLIXJefferson, Lafourche, Plaquemines23 min
Sep 2, 5:00 AM CDTSpecial Marine WarningLIX15 min
Sep 2, 5:19 AM CDTTornado WarningLIXPlaquemines, Saint Bernard41 min
Sep 2, 6:14 AM CDTSpecial Marine WarningLIX61 min
Sep 2, 7:13 AM CDTCoastal Flood WarningLIXSaint Bernard, Saint John the Baptist3 hr
Sep 2, 9:03 AM CDTFlash Flood WarningLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Livingston, Saint Helena and 1 more7 hr
Sep 2, 9:35 AM CDTRiver Flood WarningLIXSaint Tammany7 days
Sep 2, 9:36 AM CDTRiver Flood WarningLIXWest Baton Rouge4 days
Sep 2, 9:44 AM CDTRiver Flood WarningLIXSaint Tammany9 days
Sep 2, 10:34 AM CDTCoastal Flood WarningLIXSaint Bernard, Saint John the Baptist37 hr
Sep 2, 10:56 AM CDTTornado WarningLIXEast Feliciana15 min
Sep 2, 12:08 PM CDTFlash Flood WarningLIXEast Baton Rouge, East Feliciana, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana4 hr
Sep 2, 12:34 PM CDTTornado WarningLIXEast Feliciana, Saint Helena41 min
Sep 2, 1:49 PM CDTTornado WarningLIXTangipahoa26 min
Sep 2, 2:15 PM CDTTornado WarningLIXTangipahoa22 min
Sep 2, 2:29 PM CDTTornado WarningLIXSaint Tammany46 min
Sep 2, 2:53 PM CDTTornado WarningLIXSaint Tammany, Washington37 min
Sep 2, 3:16 PM CDTTornado WarningLIXSaint Tammany, Washington30 min
Sep 2, 3:27 PM CDTFlash Flood WarningLIXAscension, East Baton Rouge, East Feliciana, Iberville, Livingston, Saint Helena and 2 more3 hr
Sep 2, 3:29 PM CDTTornado WarningLIXWashington13 min
Sep 2, 3:31 PM CDTRiver Flood WarningLIXSaint Bernard45 hr
Sep 2, 3:33 PM CDTRiver Flood WarningLIXSaint Bernard35 hr
Sep 2, 3:33 PM CDTSpecial Marine WarningLIX87 min
Sep 2, 4:02 PM CDTTornado WarningLIXSaint Tammany, Washington28 min
Sep 2, 4:55 PM CDTTornado WarningLIXJefferson, Orleans35 min
Sep 2, 5:15 PM CDTTornado WarningLIXSaint Tammany30 min
Sep 2, 5:17 PM CDTTornado WarningLIXPointe Coupee, West Baton Rouge, West Feliciana28 min
Sep 2, 5:39 PM CDTTornado WarningLIXJefferson21 min
Sep 2, 5:44 PM CDTTornado WarningLIXWest Feliciana31 min
Sep 2, 6:12 PM CDTTornado WarningLIXSaint Tammany, Washington48 min
Sep 2, 6:17 PM CDTTornado WarningLIXWest Feliciana28 min
Sep 2, 6:21 PM CDTSpecial Marine WarningLIX24 min
Sep 2, 6:44 PM CDTTornado WarningLIXWest Feliciana31 min
Sep 2, 3:41 AM CDTTornado WarningLIXAmite, Pike34 min
Sep 2, 6:47 AM CDTTornado WarningLIXHancock, Pearl River43 min
Sep 2, 7:01 AM CDTTornado WarningLIXHancock, Pearl River18 min
Sep 2, 8:30 AM CDTTornado WarningLIXHancock, Pearl River30 min
Sep 2, 3:36 PM CDTRiver Flood WarningLIXPike27 hr
Sep 2, 4:36 PM CDTTornado WarningLIXPike9 min
Sep 2, 4:59 PM CDTTornado WarningLIXPike31 min

Nearby

Flash Flood Warnings in Louisiana, 2008Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.